Alert archive / Iowa / Tornado Warnings in 2024
Tornado Warning 71, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Jun 21, 2024, 5:45 PM CDT for Palo Alto County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2024, 5:45 PM CDT (22:45 UTC)
- Expired
- Jun 21, 2024, 6:15 PM CDT
- In force
- 30 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Palo Alto County, IA
The radar
The Sioux Falls radar (KFSD), 168 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.8 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 673 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
494
WFUS53 KDMX 212245
TORDMX
IAC147-212315-
/O.NEW.KDMX.TO.W.0071.240621T2245Z-240621T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
545 PM CDT Fri Jun 21 2024
The National Weather Service in Des Moines has issued a
* Tornado Warning for...
Southwestern Palo Alto County in northwestern Iowa...
* Until 615 PM CDT.
* At 545 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Ruthven, or 10 miles east of Spencer In Clay
County, moving east at 30 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Emmetsburg, Silver Lake, Five Island Lake, Lost Island Lake,
Ruthven, Ayrshire, Curlew, Kearney State Park, and Emmetsburg
Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This Tornado Warning replaces the Severe Thunderstorm Warning issued
for the same area.
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
If on or near lakes, get away from the water and move to safe
shelter immediately. If you can hear thunder, you are close enough
to be struck by lightning. Severe thunderstorms can produce large
capsizing waves, even on small bodies of water. Move into dock and
seek safe shelter now! Do not be caught on the water in a
thunderstorm.
&&
LAT...LON 4316 9464 4295 9472 4304 9492 4317 9491
TIME...MOT...LOC 2245Z 286DEG 24KT 4311 9494
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Small1 follow-up statement
461 WWUS53 KDMX 212308 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 608 PM CDT Fri Jun 21 2024 IAC147-212317- /O.EXP.KDMX.TO.W.0071.000000T0000Z-240621T2315Z/ Palo Alto IA- 608 PM CDT Fri Jun 21 2024 ...THE TORNADO WARNING FOR SOUTHWESTERN PALO ALTO COUNTY WILL EXPIRE AT 615 PM CDT... The storm which prompted the warning has weakened below severe limits, and no longer appears capable of producing a tornado. Therefore, the warning will be allowed to expire. However, gusty winds are still possible with this thunderstorm. LAT...LON 4316 9464 4295 9472 4304 9492 4317 9491 TIME...MOT...LOC 2307Z 286DEG 24KT 4307 9474 $$ Small
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jun 21, 3:07 PM CDT, 2 hours 38 minutes earlier. Its key messages:
- Showers and thunderstorms in northern Iowa tonight. Heavy rainfall and flash flooding likely, with the chance for a few strong to severe storms capable of producing small hail, damaging winds, and a few brief tornadoes.
- River flooding expected for multiple area rivers in response to heavy rainfall tonight. See hydro discussion below.
- Additional severe chances expected tomorrow afternoon, with wind and tornadoes being the primary threat, although some small hail is possible.
Area forecast discussion, Jun 21, 3:07 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 307 PM CDT Fri Jun 21 2024 .KEY MESSAGES... - Showers and thunderstorms in northern Iowa tonight. Heavy rainfall and flash flooding likely, with the chance for a few strong to severe storms capable of producing small hail, damaging winds, and a few brief tornadoes. - River flooding expected for multiple area rivers in response to heavy rainfall tonight. See hydro discussion below. - Additional severe chances expected tomorrow afternoon, with wind and tornadoes being the primary threat, although some small hail is possible. && .DISCUSSION... Issued at 303 PM CDT Fri Jun 21 2024 Synoptic Overview The frontal boundary that brought heavy rainfall and flash flooding to the far northwest portions of Iowa last night remains in place near the Iowa/Minnesota border and will again be the focal point for the weather over the next 12-18 hours. This boundary is one part of a larger synoptic pattern which has a surface low to our west slowly tracking north and east along with some weak upper level troughing. As this surface low approaches the state, an increase in forcing and moisture will provide fuel for showers and thunderstorms across the northern portions of the state, resulting in a high likelihood of locally heavy rainfall and a chance for a few strong to severe storms. Heavy Rainfall Tonight The much advertised heavy rain threat continues to trend south into Iowa with the most recent guidance. Convection overnight last night has brought the surface front slightly further south than expected, which has pushed the most likely axis for heavy rainfall further south as well. As has been mentioned in previous discussions, convection will initially develop along the border but will start to leak south with the thunderstorm outflow and new development favors the better, less worked over air to the south. However, at the same time the low level jet will begin to oscillate east and increase in strength, which will eventually hold new development along wherever the surface boundary sets up. This, in conjunction with slow storm motions to the east, will result in storms training over the same general areas through much of the night, up until the shortwave brings an MCS along the boundary and washes out any new development tomorrow morning. This will ultimately result in a prolonged period of rainfall roughly along and south of the Iowa/Minnesota border, which becomes problematic given how moist the environment is. Strong moisture transport will push PWAT values over 2” in northern Iowa (almost 200% of the normal value for this time of the year) making for very efficient rainfall. As a result, expecting rainfall amounts of 2 to 4” to be common in northern Iowa with a high likelihood for a band of locally higher amounts pushing 7 to 8” or more. With rain amounts of this magnitude, flash flooding will be likely, especially in urban areas where drainage is poor, and significant flooding is forecasted for multiple area rivers. While the conceptual model certainly checks out for heavy rainfall this afternoon, the exact location for the heaviest rainfall is still not trivial. As alluded to earlier, the heaviest rainfall will be where the front stalls, which will be strongly influenced by thunderstorm outflow and how convection plays out this afternoon and evening. It may also be augmented by the synoptic evolution of the surface low and LLJ, which could lift things further north. That all being said, convection has already begun along the Iowa/Minnesota border, which will start the process of pushing the boundary south and will favor the southern solution for heaviest rainfall. Models have started to key onto this trend and have started to place the heaviest rainfall over our northern two tiers of counties. Therefore, to account for this continued southerly shift, have also expanded the flood watch down to the Highway 20 corridor to allow for some buffer in case the models continue with their northern bias and mesoscale processes end up pushing precipitation further south. Severe Chances Tonight Not to be overshadowed by the heavy rainfall and flash flood chances, there is also a chance for a few strong to severe storms this evening. Instability on the warm side of the boundary will be in the 2000 to 3000 J/kg range with shear values in the 20 to 30 kt range, which would support a few organized storms and a multicellular storm mode. Similarly, there will be vorticity generated along the surface boundary with 0-3 km CAPE values in the 100 to 200 J/kg range and LCLs basically on the ground, which would promote some brief spin up tornadoes as the vorticity is stretched in the vertical. DCAPE values aren’t overly high near the convection, but wind could become a factor as storms grow upscale into an MCS overnight and begin to ingest the surface boundary, leading to locally enhanced winds. That all being said, there are also multiple limiting factors, including warm profiles, marginal shear, and poor mid level lapse rates. Likewise, heavy rainfall will work to stabilize the boundary layer, further limiting any surface based hazards later in the night. Therefore, with weak shear and warm cloud processes, large hail is unlikely, but the environment will still be supportive of some isolated strong wind gusts and even a brief tornado. The slight risk for severe weather from SPC remains in generally the same area as this time yesterday, with just a slight expansion further south to account for the southerly trend in guidance. Severe Chances Saturday The fun doesn’t quite end on Saturday morning, as the surface low will pass overhead and bring it’s cold front through the area. Fortunately, at this point the system will be more progressive, which should help to mitigate flash flooding concerns despite the heavy rainfall caused by moisture pooling ahead of the front. Although rainfall will be less of a concern, the severe environment does look a bit better. Instability values will be similar to today’s with 2000 to 3000 J/kg of SBCAPE in the afternoon, as well as a bit more deep layer shear of 30 to 40 kts, which will favor a few organized storms. Warm cloud processes will likely still negate hail chances, but high DCAPE values in the afternoon will make wind a threat with any stronger storms. There will also be marginal amounts of low level shear and increasing low level lapse rates as the surface warms in the afternoon, suggesting tornadoes could be possible, although the better threat will be nearer to the low northeast of our forecast area. The day 2 outlook from SPC has upgraded us to a slight risk for much of eastern Iowa. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1248 PM CDT Fri Jun 21 2024 Primarily VFR conditions over the area today, although scattered cumulus have developed a roughly 3k to 4k ft deck overhead with some scattered showers and isolated thunderstorms as well. This may lead to brief MVFR flight conditions should the cumulus become more widespread, as well as the possibility for a few strikes of lightning this afternoon. Since storms are scattered, no mention of thunder in the TAFs at this time, but will amend should the need arise. Later this evening, showers and thunderstorms will increase in coverage over the north, with training storms and heavy rainfall likely. The most likely site to be impacted is KMCW, but both KALO and KFOD may see periods of heavy rainfall. This may lead to a prolonged period of thunder, but, in the TAFs, have tried to limit thunder mention to only the most likely times. That being said, anytime there is precipitation mentioned, there will be a chance for at least isolated thunder. In addition to the thunder, low ceilings and reduced visibility from heavy rainfall will be likely with any storm passing over a terminal. && .HYDROLOGY... Issued at 307 PM CDT Thu Jun 21 2024 We are looking at a high-end river flood event especially across our far northwestern CWA. The river basins of most concern include the West Fork Des Moines River, East Fork Des Moines River, mainstem Des Moines River above Saylorville Lake and the Cedar/Winnebago Rivers. This higher end river flooding is due to the heavy QPF axis shifting south and now affecting many of our river basins. The West Fork Des Moines River basin is of most concern. At some locations the expected river flooding will approach the flood of record and will exceed the levels seen in 1993 (which is the benchmark major flood for many locations in Iowa). The river is rising rapidly and is above flood stage already at some locations. As for the East Fork Des Moines River, significant flooding is expected there too. The river flooding will be in the top three crests of all time at some locations. River forecasts presently include QPF through Sunday morning due to the widespread, heavy nature of this rainfall event. The river forecasts are based on our best forecast rainfall amounts and locations. That being said, location is everything in terms of rainfall and river response. If the QPF axis shifts even farther south than expected then the river responses may be even more significant and include more rivers/locations. If the QPF ends up being higher then the same thing may happen. Saylorville Lake on the mainstem Des Moines River above Des Moines is expected to rise significantly in response to this runoff. Presently the lake elevation is just under 840 ft. The latest U.S. Army Corps of Engineers forecast has it rising to between 865 and 870 ft in early July, or a rise of between 25 and 30 ft. As a point of comparison the lake reached an elevation of 860.1 ft in late May in response to the heavy rainfall from April into May. Although the forecast rise with this event will be significant it will still be well below the spillway elevation of 884 ft. Of course like the river forecasts the Saylorville Lake forecast depends heavily on the forecast rainfall. If the rainfall ends up being heavier or further south then expected then the response may be more significant than presently expected. && .DMX WATCHES/WARNINGS/ADVISORIES... Flood Watch through Saturday afternoon for IAZ004>007-015>017. Flood Watch from 7 PM CDT this evening through Saturday afternoon for IAZ023>028-033>039. && DISCUSSION...Dodson AVIATION...Dodson HYDROLOGY...Zogg
Hazardous weather outlook, Jun 21, 3:27 PM CDT, 2 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 327 PM CDT Fri Jun 21 2024 IAZ004>007-015>017-222030- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- 327 PM CDT Fri Jun 21 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A Flood Watch for excessive rainfall is in effect for the area through midday Saturday. Please visit weather.gov/dmx for more details. Severe weather will be possible, mainly from this afternoon into early tonight, with damaging winds being the primary threat but hail and a few tornadoes also possible. Heavy rainfall and flash flooding become more likely later this evening and overnight. Significant flash flooding is possible across the region. .DAYS TWO THROUGH SEVEN...Saturday through Friday A Flood Watch for excessive rainfall is in effect for the area through midday Saturday. Please visit weather.gov/dmx for more details. Thunderstorms are forecast at times during the day Saturday, possibly lingering into the late afternoon. Severe weather will be possible, with damaging winds being the primary threat. Additional storm chances return to the forecast by around the middle of next week. .SPOTTER INFORMATION STATEMENT... Spotters may be needed at times between this afternoon and Saturday morning. Severe weather reports, reports of rainfall and any flooding would be appreciated. IAZ023>028-033>039-222030- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk- 327 PM CDT Fri Jun 21 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A Flood Watch for excessive rainfall is in effect for the area through midday Saturday. Please visit weather.gov/dmx for more details. Severe weather will be possible, mainly from this afternoon into early tonight, with damaging winds being the primary threat but hail and a few tornadoes also possible. Heavy rainfall and flash flooding become more likely later this evening and overnight. Significant flash flooding is possible across the region. .DAYS TWO THROUGH SEVEN...Saturday through Friday A Flood Watch for excessive rainfall is in effect for the area through midday Saturday. Please visit weather.gov/dmx for more details. Thunderstorms are forecast at times during the day Saturday and Saturday evening. Severe weather will again be possible, with damaging winds being the primary threat. Additional storm chances return to the forecast by around the middle of next week. .SPOTTER INFORMATION STATEMENT... Spotters may be needed at times between this afternoon and Saturday morning. Severe weather reports, reports of rainfall and any flooding would be appreciated. IAZ044>050-057>062-070>075-081>086-092>097-222030- Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie- Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion- Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold- Decatur-Wayne-Appanoose-Davis- 327 PM CDT Fri Jun 21 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Showers and thunderstorms will be possible at intervals through tonight. A few stronger storms could produce gusty winds and locally heavy rainfall north of Highway 30. .DAYS TWO THROUGH SEVEN...Saturday through Friday Thunderstorms are forecast at times during the day Saturday and Saturday evening. Severe weather will again be possible, with damaging winds being the primary threat. Additional storm chances return to the forecast by around the middle of next week. .SPOTTER INFORMATION STATEMENT... Spotters may be needed at times between this afternoon and Saturday morning. Severe weather reports, reports of rainfall and any flooding would be appreciated. REV
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 10:09 PM CDT | River Flood Watch | DMX | Cerro Gordo, Floyd, Worth | 23 hr |
| Jun 20, 10:09 PM CDT | River Flood Watch | DMX | Black Hawk, Bremer, Butler | 38 hr |
| Jun 20, 10:09 PM CDT | River Flood Watch | DMX | Black Hawk | 6 days |
| Jun 20, 10:09 PM CDT | River Flood Watch | DMX | Webster | 13 hr |
| Jun 20, 10:09 PM CDT | River Flood Watch | DMX | Boone, Hamilton, Webster | 21 days |
| Jun 21, 5:43 AM CDT | River Flood Warning | DMX | Emmet | 22 days |
| Jun 21, 11:20 AM CDT | River Flood Watch | DMX | Wright | 47 hr |
| Jun 21, 11:25 AM CDT | River Flood Watch | DMX | Black Hawk, Bremer, Butler | 4 days |
| Jun 21, 11:25 AM CDT | River Flood Watch | DMX | Black Hawk | 5 days |
| Jun 21, 11:35 AM CDT | River Flood Warning | DMX | Webster | 21 days |
| Jun 21, 11:53 AM CDT | River Flood Warning | DMX | Palo Alto, Pocahontas | 21 days |
| Jun 21, 11:53 AM CDT | River Flood Warning | DMX | Humboldt | 24 days |
| Jun 21, 11:57 AM CDT | River Flood Watch | DMX | Humboldt | 21 days |
| Jun 21, 12:01 PM CDT | River Flood Warning | DMX | Humboldt, Kossuth | 21 days |
| Jun 21, 4:42 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Palo Alto | 33 min |
| Jun 21, 5:31 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 44 min |
Nearby
Tornado Warnings in Iowa, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.